Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 264, NWS Bismarck, ND

July 28, 2008McKenzie County, Mountrail County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2008, 6:57 AM CDT for McKenzie County, Mountrail County, Williams County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 6:57 AM CDT (11:57 UTC)
Expired
Jul 28, 2008, 8:00 AM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McKenzie County, ND, Mountrail County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 6:14 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 12.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 281157
SVRBIS
NDC053-061-105-281300-
/O.NEW.KBIS.SV.W.0264.080728T1157Z-080728T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
657 AM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF WILLISTON...

* UNTIL 800 AM CDT/700 AM MDT/

* AT 651 AM CDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 9 MILES SOUTH OF WILLISTON...AND MOVING EAST AT
  37 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEWIS AND CLARK STATE PARK BY 720 AM CDT...
  TOBACCO GARDEN BAY RECREATION AREA AND 6 MILES SOUTH OF WHITE TAIL
  BAY RECREATION AREA BY 730 AM CDT...
  CHARLSON BY 745 AM CDT...
  WHITE EARTH BAY RECREATION AREA BY 755 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
MONDAY/1100 AM MDT MONDAY MORNING/ FOR WESTERN NORTH DAKOTA.

LAT...LON 4836 10274 4780 10258 4782 10263 4779 10264
      4778 10379 4819 10385
TIME...MOT...LOC 1157Z 260DEG 32KT 4803 10354

$$

WETZEL
2 follow-up statements
000 
WWUS53 KBIS 281236
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
736 AM CDT MON JUL 28 2008

NDC053-061-105-281300-
/O.CON.KBIS.SV.W.0264.000000T0000Z-080728T1300Z/
MOUNTRAIL ND-WILLIAMS ND-MCKENZIE ND-
736 AM CDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM
CDT/700 AM MDT/ FOR NORTHERN MCKENZIE...SOUTHERN WILLIAMS AND
SOUTHWESTERN MOUNTRAIL COUNTIES...

AT 735 AM CDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
STORM WAS LOCATED NEAR TOBACCO GARDEN BAY RECREATION AREA...OR 27
MILES EAST OF WILLISTON...MOVING EAST AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLSON BY 745 AM CDT...
  WHITE EARTH BAY RECREATION AREA BY 755 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
MONDAY/1100 AM MDT MONDAY MORNING/ FOR WESTERN NORTH DAKOTA.

LAT...LON 4836 10274 4780 10258 4782 10263 4779 10264
      4778 10379 4819 10385
TIME...MOT...LOC 1236Z 260DEG 32KT 4809 10303

$$

ABELING
000 
WWUS53 KBIS 281300
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
800 AM CDT MON JUL 28 2008

NDC053-061-105-281311-
/O.EXP.KBIS.SV.W.0264.000000T0000Z-080728T1300Z/
MOUNTRAIL ND-WILLIAMS ND-MCKENZIE ND-
801 AM CDT MON JUL 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCKENZIE...SOUTHERN
WILLIAMS AND SOUTHWESTERN MOUNTRAIL COUNTIES HAS EXPIRED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
MONDAY/1100 AM MDT MONDAY MORNING/ FOR WESTERN NORTH DAKOTA.

LAT...LON 4836 10274 4780 10258 4782 10263 4779 10264
      4778 10379 4819 10385
TIME...MOT...LOC 1236Z 260DEG 32KT 4809 10303

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:15 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 28, 3:15 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT MON JUL 28 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
SCATTERED THUNDERSTORMS HAVE DEVELOPED IN CENTRAL MONTANA SINCE
MIDNIGHT ON THE NOSE OF AN UPPER LEVEL JET. THE STORMS ARE MOVING
EAST AT ABOUT 25 KTS AND SHOULD BE IN WESTERN ND AFTER 12Z THIS
MORNING. CURRENT FORECAST HAS A SLIGHT CHANCE OF TSTMS IN THE WEST
WHICH LOOKS GOOD.

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND CONSISTENT FROM RUN
TO RUN IN THAT THEY BRING AN UPPER LEVEL SHORT WAVE TROUGH ACROSS
THE REGION TODAY AND TONIGHT ALONG WITH A SURFACE TROUGH/COLD FRONT.
THIS COMBINATION SHOULD PROVIDE THE SURFACE CONVERGENCE NEEDED TO
AID IN LIFTING TO OVERCOME ANY AFTERNOON CAPPING ALONG WITH
INCREASED INSTABILITY ALOFT. GFS AND NAM BUFR SOUNDINGS SHOW
STRONG CAPE AND WEAK CIN ACROSS THE STATE IN THE AFTERNOON.
SOUNDINGS YESTERDAY WERE A LITTLE MORE STABLE WITH A LACK OF
LIFTING MECHANISM AT THE SURFACE. THE PREVIOUS FORECAST HAD A GOOD
TREND AND WILL MAKE ONLY MINOR CHANGES. WILL HAVE TO WATCH FOR
SEVERE WEATHER IN PART BECAUSE A STATIONARY FRONT ACROSS NORTHERN
NEBRASKA WILL MOVE NORTH AS A WARM FRONT AS THE SURFACE TROUGH
MOVES INTO THE PLAINS. BY LATE AFTERNOON THE FRONT MAY EXTEND EAST/WEST
ACROSS NORTHEASTERN SOUTH DAKOTA WHICH LEADS TO A POTENTIAL FOR
HEAVY RAIN DUE TO TRAINING THUNDERSTORMS NORTH OF THE WARM FRONT.
WILL NOT ISSUE ANY HIGHLIGHTS BUT WILL NEED TO BE MONITORED. THE
SYSTEM SHOULD MOVE EAST OF THE FORECAST AREA BY TUESDAY MORNING
AND EXPECT TUESDAY AND TUESDAY NIGHT TO HAVE LITTLE CHANCE OF
PRECIP/TSTMS WITH THE EXCEPTION OF THE SOUTHWEST CORNER WHERE
TSTMS COLD DRIFT IN FROM THE WEST. ANOTHER UPPER LEVEL SHORT WAVE
TROUGH AND ITS ASSOCIATED SURFACE LOW WILL MOVE ACROSS THE
ROCKIES THURSDAY BRINGING YET ANOTHER CHANCE OF TSTMS TO THE
REGION. TEMPERATURES WILL CONTINUE TO BE IN THE NORMAL RANGE
THROUGH THE PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY
MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH BROAD FEATURES WITH THE
USUAL DIFFERENCES IN TIMING AND STRENGTH OF SMALLER IMPULSES.
GENERALLY FOLLOWED THE ECMWF FOR TIMING.

WESTERLIES REMAIN ALONG THE INTERNATIONAL BORDER WITH BROAD RIDGE IN
PLACE OVER NORTHERN PLAINS...DISPLACED AT TIMES BY STRONGER
SHORTWAVES IN FLOW. AIRMASS WILL REMAIN UNSTABLE BUT ALSO SOMEWHAT
CAPPED.

&&

.AVIATION...
CONVECTION BEGINNING IN EASTERN MONTANA WILL MOVE TO NORTHWESTERN
TAF SITES BEFORE 12Z TAF ISSUE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/HW
Hazardous weather outlook, Jul 28, 4:20 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT MON JUL 28 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY
ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF
THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY
UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE
THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A
STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH
DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS
LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN
THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION
INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL
FOR TORNADIC ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO
POSSIBLE ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:06 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams54 min
Jul 28, 7:20 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie55 min
Jul 28, 7:45 AM CDTSevere Thunderstorm WarningBISBottineau, Burke, McHenry, McKenzie, Mountrail, Renville and 1 more60 min
Jul 28, 8:11 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Mountrail49 min
Jul 28, 8:24 AM CDTTornado WarningBISDunn36 min
Jul 28, 8:50 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Mountrail, Renville, Ward55 min
Jul 28, 9:00 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Mountrail, Oliver, Ward60 min
Jul 28, 9:19 AM CDTSevere Thunderstorm WarningBISDunn41 min
Jul 28, 9:32 AM CDTAreal Flood AdvisoryBISWard112 min
Jul 28, 9:59 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Oliver46 min
Jul 28, 10:54 AM CDTSevere Thunderstorm WarningBISMcLean27 min
Jul 28, 11:29 AM CDTSevere Thunderstorm WarningBISDunn, Mercer31 min
Jul 28, 11:56 AM CDTSevere Thunderstorm WarningBISDunn, Mercer, Oliver34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.